• Previous Article
    Stabilization of periodic sweeping processes and asymptotic average velocity for soft locomotors with dry friction
  • DCDS Home
  • This Issue
  • Next Article
    Propagation dynamics of a nonlocal time-space periodic reaction-diffusion model with delay
doi: 10.3934/dcds.2021179
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Global propagation of singularities for discounted Hamilton-Jacobi equations

1. 

School of Mathematical Sciences, Jiangsu University, Zhenjiang 212013, China

2. 

Department of Mathematics, Nanjing University, Nanjing 210093, China

3. 

School of Mathematical Sciences, Fudan University, Shanghai 200433, China

*Corresponding author: Kai Zhao

Received  June 2021 Revised  September 2021 Early access November 2021

Fund Project: The first author is partly supported by National Natural Science Foundation of China (Grant No. 11801223, 11871267)

The main purpose of this paper is to study the global propagation of singularities of the viscosity solution to discounted Hamilton-Jacobi equation
$ \begin{align} \lambda v(x)+H( x, Dv(x) ) = 0 , \quad x\in \mathbb{R}^n. \quad\quad\quad (\mathrm{HJ}_{\lambda})\end{align} $
with fixed constant
$ \lambda\in \mathbb{R}^+ $
. We reduce the problem for equation
$(\mathrm{HJ}_{\lambda})$
into that for a time-dependent evolutionary Hamilton-Jacobi equation. We prove that the singularities of the viscosity solution of
$(\mathrm{HJ}_{\lambda})$
propagate along locally Lipschitz singular characteristics
$ {{\bf{x}}}(s):[0,t]\to \mathbb{R}^n $
and time
$ t $
can extend to
$ +\infty $
. Essentially, we use
$ \sigma $
-compactness of the Euclidean space which is different from the original construction in [4]. The local Lipschitz issue is a key technical difficulty to study the global result. As a application, we also obtain the homotopy equivalence between the singular locus of
$ u $
and the complement of Aubry set using the basic idea from [9].
Citation: Cui Chen, Jiahui Hong, Kai Zhao. Global propagation of singularities for discounted Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems, doi: 10.3934/dcds.2021179
References:
[1]

Y. Achdou, G. Barles, H. Ishii and G. L. Litvinov, Hamilton-Jacobi Equations: Approximations, Numerical Analysis and Applications, vol. 2074 of Lecture Notes in Mathematics, Springer, Heidelberg; Fondazione C.I.M.E., Florence, 2013, Lecture Notes from the CIME Summer School held in Cetraro, August 29–September 3, 2011, Edited by Paola Loreti and Nicoletta Anna Tchou, Fondazione CIME/CIME Foundation Subseries. doi: 10.1007/978-3-642-36433-4.  Google Scholar

[2]

P. Albano and P. Cannarsa, Propagation of singularities for solutions of nonlinear first order partial differential equations, Arch. Ration. Mech. Anal., 162 (2002), 1-23.  doi: 10.1007/s002050100176.  Google Scholar

[3]

A. Brown and C. Pearcy, An Introduction to Analysis, vol. 154, Graduate Texts in Mathematics, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-0787-0.  Google Scholar

[4]

P. Cannarsa and W. Cheng, Generalized characteristics and Lax-Oleinik operators: Global theory, Calc. Var. Partial Differential Equations, 56 (2017), Art. 125, 31 pp. doi: 10.1007/s00526-017-1219-4.  Google Scholar

[5] P. Cannarsa and W. Cheng, On and beyond propagation of singularities of viscosity solutions, Proceedings of the International Consortium of Chinese Mathematicians, Int. Press, Boston, MA, 2020.   Google Scholar
[6]

P. Cannarsa and W. Cheng, Local singular characteristics on $\mathbb{R}^2$, Boll. Unione Mat. Ital., 14 (2021), 483-504.  doi: 10.1007/s40574-021-00279-4.  Google Scholar

[7]

P. Cannarsa and W. Cheng, Singularities of solutions of Hamilton-Jacobi equations, Milan Journal of Mathematics, 89 (2021), 187-215.  doi: 10.1007/s00032-021-00330-1.  Google Scholar

[8]

P. CannarsaW. Cheng and A. Fathi, On the topology of the set of singularities of a solution to the Hamilton-Jacobi equation, C. R. Math. Acad. Sci. Paris, 355 (2017), 176-180.  doi: 10.1016/j.crma.2016.12.004.  Google Scholar

[9]

P. Cannarsa, W. Cheng and A. Fathi, Singularities of solutions of time dependent Hamilton-Jacobi equations. Applications to Riemannian geometry, Publications Mathématiques de L'IHÉS, 133 (2021), 327–366. doi: 10.1007/s10240-021-00125-5.  Google Scholar

[10]

P. CannarsaW. ChengL. JinK. Wang and J. Yan, Herglotz' variational principle and Lax-Oleinik evolution, J. Math. Pures Appl., 141 (2020), 99-136.  doi: 10.1016/j.matpur.2020.07.002.  Google Scholar

[11]

P. CannarsaW. ChengM. Mazzola and K. Wang, Global generalized characteristics for the Dirichlet problem for Hamilton-Jacobi equations at a supercritical energy level, SIAM J. Math. Anal., 51 (2019), 4213-4244.  doi: 10.1137/18M1203547.  Google Scholar

[12]

P. CannarsaM. Mazzola and C. Sinestrari, Global propagation of singularities for time dependent Hamilton-Jacobi equations, Discrete Contin. Dyn. Syst., 35 (2015), 4225-4239.  doi: 10.3934/dcds.2015.35.4225.  Google Scholar

[13]

P. Cannarsa and C. Sinestrari, Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control, vol. 58 of Progress in Nonlinear Differential Equations and their Applications, Birkhäuser Boston, Inc., Boston, MA, 2004.  Google Scholar

[14]

P. Cannarsa and Y. Yu, Singular dynamics for semiconcave functions, J. Eur. Math. Soc., 11 (2009), 999-1024.  doi: 10.4171/JEMS/173.  Google Scholar

[15]

C. ChenW. Cheng and Q. Zhang, Lasry-Lions approximations for discounted Hamilton-Jacobi equations, J. Differential Equations, 265 (2018), 719-732.  doi: 10.1016/j.jde.2018.03.010.  Google Scholar

[16]

W. Cheng and J. Hong, Local strict singular characteristics: Cauchy problem with smooth initial data, arXiv: 2103.06217. Google Scholar

[17]

F. H. Clarke and R. B. Vinter, Regularity properties of solutions to the basic problem in the calculus of variations, Trans. Amer. Math. Soc., 289 (1985), 73-98.  doi: 10.1090/S0002-9947-1985-0779053-3.  Google Scholar

[18]

J. Dugundji, Topology, Allyn and Bacon, Inc., Boston, Mass., 1966.  Google Scholar

[19]

A. Fathi, Solutions KAM faibles conjuguées et barrières de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 649–652. doi: 10.1016/S0764-4442(97)84777-5.  Google Scholar

[20]

A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes Lagrangiens, C. R. Acad. Sci. Paris Sér. I Math., 324 (1997), 1043–1046. doi: 10.1016/S0764-4442(97)87883-4.  Google Scholar

[21]

A. Fathi and E. Maderna, Weak KAM theorem on non compact manifolds, NoDEA Nonlinear Differential Equations Appl., 14 (2007), 1-27.  doi: 10.1007/s00030-007-2047-6.  Google Scholar

[22]

K. Khanin and A. Sobolevski, On dynamics of Lagrangian trajectories for Hamilton-Jacobi equations, Arch. Ration. Mech. Anal., 219 (2016), 861-885.  doi: 10.1007/s00205-015-0910-x.  Google Scholar

[23]

S. Marò and A. Sorrentino, Aubry-Mather theory for conformally symplectic systems, Comm. Math. Phys., 354 (2017), 775-808.  doi: 10.1007/s00220-017-2900-3.  Google Scholar

[24]

T. Strömberg, Propagation of singularities along broken characteristics, Nonlinear Anal., 85 (2013), 93-109.  doi: 10.1016/j.na.2013.02.024.  Google Scholar

[25]

K. WangL. Wang and J. Yan, Aubry–mather theory for contact Hamiltonian systems, Comm. Math. Phys., 366 (2019), 981-1023.  doi: 10.1007/s00220-019-03362-2.  Google Scholar

[26]

Y. Yu, A simple proof of the propagation of singularities for solutions of Hamilton-Jacobi equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 5 (2006), 439-444.  doi: 10.2422/2036-2145.2006.4.01.  Google Scholar

show all references

References:
[1]

Y. Achdou, G. Barles, H. Ishii and G. L. Litvinov, Hamilton-Jacobi Equations: Approximations, Numerical Analysis and Applications, vol. 2074 of Lecture Notes in Mathematics, Springer, Heidelberg; Fondazione C.I.M.E., Florence, 2013, Lecture Notes from the CIME Summer School held in Cetraro, August 29–September 3, 2011, Edited by Paola Loreti and Nicoletta Anna Tchou, Fondazione CIME/CIME Foundation Subseries. doi: 10.1007/978-3-642-36433-4.  Google Scholar

[2]

P. Albano and P. Cannarsa, Propagation of singularities for solutions of nonlinear first order partial differential equations, Arch. Ration. Mech. Anal., 162 (2002), 1-23.  doi: 10.1007/s002050100176.  Google Scholar

[3]

A. Brown and C. Pearcy, An Introduction to Analysis, vol. 154, Graduate Texts in Mathematics, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-0787-0.  Google Scholar

[4]

P. Cannarsa and W. Cheng, Generalized characteristics and Lax-Oleinik operators: Global theory, Calc. Var. Partial Differential Equations, 56 (2017), Art. 125, 31 pp. doi: 10.1007/s00526-017-1219-4.  Google Scholar

[5] P. Cannarsa and W. Cheng, On and beyond propagation of singularities of viscosity solutions, Proceedings of the International Consortium of Chinese Mathematicians, Int. Press, Boston, MA, 2020.   Google Scholar
[6]

P. Cannarsa and W. Cheng, Local singular characteristics on $\mathbb{R}^2$, Boll. Unione Mat. Ital., 14 (2021), 483-504.  doi: 10.1007/s40574-021-00279-4.  Google Scholar

[7]

P. Cannarsa and W. Cheng, Singularities of solutions of Hamilton-Jacobi equations, Milan Journal of Mathematics, 89 (2021), 187-215.  doi: 10.1007/s00032-021-00330-1.  Google Scholar

[8]

P. CannarsaW. Cheng and A. Fathi, On the topology of the set of singularities of a solution to the Hamilton-Jacobi equation, C. R. Math. Acad. Sci. Paris, 355 (2017), 176-180.  doi: 10.1016/j.crma.2016.12.004.  Google Scholar

[9]

P. Cannarsa, W. Cheng and A. Fathi, Singularities of solutions of time dependent Hamilton-Jacobi equations. Applications to Riemannian geometry, Publications Mathématiques de L'IHÉS, 133 (2021), 327–366. doi: 10.1007/s10240-021-00125-5.  Google Scholar

[10]

P. CannarsaW. ChengL. JinK. Wang and J. Yan, Herglotz' variational principle and Lax-Oleinik evolution, J. Math. Pures Appl., 141 (2020), 99-136.  doi: 10.1016/j.matpur.2020.07.002.  Google Scholar

[11]

P. CannarsaW. ChengM. Mazzola and K. Wang, Global generalized characteristics for the Dirichlet problem for Hamilton-Jacobi equations at a supercritical energy level, SIAM J. Math. Anal., 51 (2019), 4213-4244.  doi: 10.1137/18M1203547.  Google Scholar

[12]

P. CannarsaM. Mazzola and C. Sinestrari, Global propagation of singularities for time dependent Hamilton-Jacobi equations, Discrete Contin. Dyn. Syst., 35 (2015), 4225-4239.  doi: 10.3934/dcds.2015.35.4225.  Google Scholar

[13]

P. Cannarsa and C. Sinestrari, Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control, vol. 58 of Progress in Nonlinear Differential Equations and their Applications, Birkhäuser Boston, Inc., Boston, MA, 2004.  Google Scholar

[14]

P. Cannarsa and Y. Yu, Singular dynamics for semiconcave functions, J. Eur. Math. Soc., 11 (2009), 999-1024.  doi: 10.4171/JEMS/173.  Google Scholar

[15]

C. ChenW. Cheng and Q. Zhang, Lasry-Lions approximations for discounted Hamilton-Jacobi equations, J. Differential Equations, 265 (2018), 719-732.  doi: 10.1016/j.jde.2018.03.010.  Google Scholar

[16]

W. Cheng and J. Hong, Local strict singular characteristics: Cauchy problem with smooth initial data, arXiv: 2103.06217. Google Scholar

[17]

F. H. Clarke and R. B. Vinter, Regularity properties of solutions to the basic problem in the calculus of variations, Trans. Amer. Math. Soc., 289 (1985), 73-98.  doi: 10.1090/S0002-9947-1985-0779053-3.  Google Scholar

[18]

J. Dugundji, Topology, Allyn and Bacon, Inc., Boston, Mass., 1966.  Google Scholar

[19]

A. Fathi, Solutions KAM faibles conjuguées et barrières de Peierls, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 649–652. doi: 10.1016/S0764-4442(97)84777-5.  Google Scholar

[20]

A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes Lagrangiens, C. R. Acad. Sci. Paris Sér. I Math., 324 (1997), 1043–1046. doi: 10.1016/S0764-4442(97)87883-4.  Google Scholar

[21]

A. Fathi and E. Maderna, Weak KAM theorem on non compact manifolds, NoDEA Nonlinear Differential Equations Appl., 14 (2007), 1-27.  doi: 10.1007/s00030-007-2047-6.  Google Scholar

[22]

K. Khanin and A. Sobolevski, On dynamics of Lagrangian trajectories for Hamilton-Jacobi equations, Arch. Ration. Mech. Anal., 219 (2016), 861-885.  doi: 10.1007/s00205-015-0910-x.  Google Scholar

[23]

S. Marò and A. Sorrentino, Aubry-Mather theory for conformally symplectic systems, Comm. Math. Phys., 354 (2017), 775-808.  doi: 10.1007/s00220-017-2900-3.  Google Scholar

[24]

T. Strömberg, Propagation of singularities along broken characteristics, Nonlinear Anal., 85 (2013), 93-109.  doi: 10.1016/j.na.2013.02.024.  Google Scholar

[25]

K. WangL. Wang and J. Yan, Aubry–mather theory for contact Hamiltonian systems, Comm. Math. Phys., 366 (2019), 981-1023.  doi: 10.1007/s00220-019-03362-2.  Google Scholar

[26]

Y. Yu, A simple proof of the propagation of singularities for solutions of Hamilton-Jacobi equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 5 (2006), 439-444.  doi: 10.2422/2036-2145.2006.4.01.  Google Scholar

[1]

Piermarco Cannarsa, Marco Mazzola, Carlo Sinestrari. Global propagation of singularities for time dependent Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems, 2015, 35 (9) : 4225-4239. doi: 10.3934/dcds.2015.35.4225

[2]

Nalini Anantharaman, Renato Iturriaga, Pablo Padilla, Héctor Sánchez-Morgado. Physical solutions of the Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 513-528. doi: 10.3934/dcdsb.2005.5.513

[3]

Mihai Bostan, Gawtum Namah. Time periodic viscosity solutions of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2007, 6 (2) : 389-410. doi: 10.3934/cpaa.2007.6.389

[4]

Olga Bernardi, Franco Cardin. Minimax and viscosity solutions of Hamilton-Jacobi equations in the convex case. Communications on Pure & Applied Analysis, 2006, 5 (4) : 793-812. doi: 10.3934/cpaa.2006.5.793

[5]

Kaizhi Wang, Jun Yan. Lipschitz dependence of viscosity solutions of Hamilton-Jacobi equations with respect to the parameter. Discrete & Continuous Dynamical Systems, 2016, 36 (3) : 1649-1659. doi: 10.3934/dcds.2016.36.1649

[6]

Joan-Andreu Lázaro-Camí, Juan-Pablo Ortega. The stochastic Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2009, 1 (3) : 295-315. doi: 10.3934/jgm.2009.1.295

[7]

Kai Zhao, Wei Cheng. On the vanishing contact structure for viscosity solutions of contact type Hamilton-Jacobi equations I: Cauchy problem. Discrete & Continuous Dynamical Systems, 2019, 39 (8) : 4345-4358. doi: 10.3934/dcds.2019176

[8]

Tomoki Ohsawa, Anthony M. Bloch. Nonholonomic Hamilton-Jacobi equation and integrability. Journal of Geometric Mechanics, 2009, 1 (4) : 461-481. doi: 10.3934/jgm.2009.1.461

[9]

María Barbero-Liñán, Manuel de León, David Martín de Diego, Juan C. Marrero, Miguel C. Muñoz-Lecanda. Kinematic reduction and the Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2012, 4 (3) : 207-237. doi: 10.3934/jgm.2012.4.207

[10]

Larry M. Bates, Francesco Fassò, Nicola Sansonetto. The Hamilton-Jacobi equation, integrability, and nonholonomic systems. Journal of Geometric Mechanics, 2014, 6 (4) : 441-449. doi: 10.3934/jgm.2014.6.441

[11]

Emeric Bouin. A Hamilton-Jacobi approach for front propagation in kinetic equations. Kinetic & Related Models, 2015, 8 (2) : 255-280. doi: 10.3934/krm.2015.8.255

[12]

Yoshikazu Giga, Przemysław Górka, Piotr Rybka. Nonlocal spatially inhomogeneous Hamilton-Jacobi equation with unusual free boundary. Discrete & Continuous Dynamical Systems, 2010, 26 (2) : 493-519. doi: 10.3934/dcds.2010.26.493

[13]

Nicolas Forcadel, Mamdouh Zaydan. A comparison principle for Hamilton-Jacobi equation with moving in time boundary. Evolution Equations & Control Theory, 2019, 8 (3) : 543-565. doi: 10.3934/eect.2019026

[14]

Yuxiang Li. Stabilization towards the steady state for a viscous Hamilton-Jacobi equation. Communications on Pure & Applied Analysis, 2009, 8 (6) : 1917-1924. doi: 10.3934/cpaa.2009.8.1917

[15]

Alexander Quaas, Andrei Rodríguez. Analysis of the attainment of boundary conditions for a nonlocal diffusive Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems, 2018, 38 (10) : 5221-5243. doi: 10.3934/dcds.2018231

[16]

Renato Iturriaga, Héctor Sánchez-Morgado. Limit of the infinite horizon discounted Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 623-635. doi: 10.3934/dcdsb.2011.15.623

[17]

Olga Bernardi, Franco Cardin. On $C^0$-variational solutions for Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems, 2011, 31 (2) : 385-406. doi: 10.3934/dcds.2011.31.385

[18]

Gawtum Namah, Mohammed Sbihi. A notion of extremal solutions for time periodic Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 647-664. doi: 10.3934/dcdsb.2010.13.647

[19]

Gui-Qiang Chen, Bo Su. Discontinuous solutions for Hamilton-Jacobi equations: Uniqueness and regularity. Discrete & Continuous Dynamical Systems, 2003, 9 (1) : 167-192. doi: 10.3934/dcds.2003.9.167

[20]

David McCaffrey. A representational formula for variational solutions to Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1205-1215. doi: 10.3934/cpaa.2012.11.1205

2020 Impact Factor: 1.392

Article outline

[Back to Top]